Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 11, 2016, 5:37 PM EDT for Allegany County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 5:37 PM EDT (21:37 UTC)
- Expired
- Aug 11, 2016, 6:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 113 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
003 WWUS81 KBUF 112137 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 537 PM EDT THU AUG 11 2016 NYZ021-112230- ALLEGANY- 537 PM EDT THU AUG 11 2016 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALLEGANY COUNTY... AT 533 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES EAST OF SHINGLEHOUSE...OR 13 MILES SOUTH OF WELLSVILLE...MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL MOVE INTO SOUTHERN ALLEGANY COUNTY, MOVING THROUGH AREAS NEAR AND SOUTH OF WELLSVILLE. THESE STORMS CONTAIN VERY HEAVY RAIN, AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WELLSVILLE...WHITESVILLE...BOLIVAR...ANDOVER...ALMA...RICHBURG... STANNARDS...KNIGHT CREEK...LITTLE GENESEE AND PAYNESVILLE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4207 7823 4222 7774 4200 7775 4200 7821 TIME...MOT...LOC 2133Z 244DEG 22KT 4194 7804 $$ APFFEL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 11, 4:04 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 11, 4:04 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 404 PM EDT THU AUG 11 2016 .SYNOPSIS... Midsummer heat and humidity will continue through the end of the work week...with scattered showers and thunderstorms possible inland from the Great Lakes each afternoon. As we move into the weekend the potential for more widespread and potentially beneficial rain will increase as a slow moving frontal boundary sags into our region. Very heavy rainfall is also possible, especially Saturday, and thus cannot rule out a localized flash flood threat across the region. && .NEAR TERM /THROUGH FRIDAY/... One-minute visible satellite imagery available from GOES-14 this afternoon reveals ongoing convection and abundant cumulus inland from the shadowed lower Great Lakes. Across the western Southern Tier, scattered convection has developed on the northern periphery of a morning differential heating boundary (near Southern Erie County). Otherwise convection continues to develop and fill-in across northwest PA and northeast OH in a deeply saturated airmass. The main feature forcing this convection is the increasing low-level moisture convergence ahead of a subtle mid-level wave and developing low-level jet. The mean 850-300 mb flow will direct this convection off to the east-northeast at around 15 to 20 knots this afternoon. Have raised PoPs to categorical across the Southern Tier and included mention of heavy rainfall. Localized flash flood threat is possible this evening across the western Southern Tier. CAPE values 1000 to 1500 J/kg combined with weak shear and slow steering flow, with PW values near max climo values of 2 inches will make cells very efficient rain producers. Cells may also be able to back-build along boundaries,particularly the Lake Eire lake breeze and possibly the differential heating boundary. Expect storms will weaken and drastically decrease in coverage this evening with the loss of diurnal heating. Tonight will feature rather uncomfortable sleeping conditions with high humidity - dew points near 70 - and overnight lows not dropping below the low to mid 70s. By late overnight / early Friday morning, an upstream shortwave associated with a remnant MCS over Michigan will approach western NY. The increasing moisture transport and low-level jet associated with this feature will help excite some early morning convection across western NY and may be the best chance for rain in the Niagara Frontier all day. By the afternoon, shower and thunderstorm chances will focus to, and inland from, the lake breeze boundaries as the lakes shadow the shorelines, Niagara Frontier and to near Watertown. By later in the afternoon, a band of frontogensis from a front passing to our north will shift southward to near the Saint Lawrence river valley, and may offer the best forcing for convection all day in that location. Thus, have raised pops to high likely/ low-categorical late in the day there. The potential for very heavy rainfall and localized flash flooding will linger across the forecast area on Friday. While storm motions will be a bit faster, near 20 to 25 knots, the potential for backbuilding along subtle boundaries remains. Very uncomfortable temperatures and high humidity on Friday will bring afternoon highs in the upper 80s and low 90s with heat index values from the low to upper 90s. && .SHORT TERM /FRIDAY NIGHT THROUGH MONDAY/... The stronger forcing for ascent will remain west of the area through most of Friday night, with more organized showers and scattered thunderstorms not arriving until the pre-dawn hours of Saturday. Meanwhile, the very humid and modestly unstable airmass will still support a few scattered showers and thunderstorms Friday night. These will focus primarily on the remains of lake breeze and outflow boundaries from the day Friday. The best chances for anything more organized will likely be from the Southern Tier to the western Finger Lakes early Friday evening near the Lake Erie lake breeze boundary. It will be another very warm and muggy night with lows only in the mid 70s on the lake plains, and around 70 in the cooler Southern Tier Valleys and Tug Hill. Saturday and Saturday night look to be the most active periods of the weekend. A notable mid level shortwave will move from the Central Great Lakes east across far southern Ontario province, with height falls and DPVA spreading into our region and supporting increasing large scale ascent. A broad area of upper level divergence will remain over the lower Great Lakes in the right entrance region of a 100+ knot upper level jet over southern Quebec. A broad area of 30+ knots of low/mid level flow will provide a wide area of persistent moisture transport and moisture convergence from late Friday night through Saturday night. Meanwhile a low/mid level convergence boundary will slowly move east across the area Saturday afternoon and evening. The quality of dynamics coming together in this very moist airmass continue to point towards fairly widespread showers and thunderstorms, with coverage likely peaking Saturday afternoon and evening. Model guidance continues to bring PWAT values to around 2.3 inches, which is near the maximum values in the KBUF Sounding climatology. The high quality, deep moisture strongly suggests the potential for heavy rainfall, mostly tied to any convection that develops. BUFKIT profiles show a tall, skinny CAPE profile, a warm cloud depth of 13k feet, and very slow MBE Corfidi propagation vectors. All of this points towards potential training or back- building storms and very high precipitation efficiency with collision/coalescence cloud microphysics dominating in the bottom portion of storms. The rain will at first be beneficial to the severe drought conditions covering most of the area, but the above factors continue to suggest the potential for embedded thunderstorms with torrential rainfall and potential flash flooding. There is still too much uncertainty with respect to the placement and timing of heaviest rain potential to support any type of flash flood watch at this time, but will continue to outline the possibility in the HWO. The convergence boundary will move slowly east later Saturday night and Sunday, taking the bulk of the more widespread rain with it. This boundary is then forecast to stall in an east/west orientation on Sunday across PA, close enough to still support showers and storms with heavy rainfall potential across the western Southern Tier. The east/west orientation of the boundary parallel to the mid level flow raises concern for flood potential to the south of our area, with a small potential of this still impacting the western Southern Tier. Farther north, areas from the Niagara Frontier east across Rochester to the eastern Lake Ontario region should only see a few scattered showers or isolated thunderstorms at the most. Sunday night and Monday the frontal zone will sag a little farther south, with most areas seeing a return to dry conditions and a low chance of a few showers lingering near the PA state line. The Canadian GEM attempts to bring another wave of low pressure along the front and spread heavy rain back into our area later Monday, but this has little support from other model or ensemble guidance. Temperatures will slowly drop back over the course of the weekend and early next week, initially from the added cloud cover and rain, then from a modestly cooler airmass arriving for early next week. Even so, we will still run above average with highs in the lower to mid 80s across lower elevations most days, and very warm and muggy nights. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... In the longer term portion of the forecast...the 12z runs of the medium range models have trended toward a wetter overall scenario for at least the first couple days of this period. The GFS/GEM/ECMWF are all consistent in pushing this weekend's slow moving surface frontal boundary back northward toward our region...while aloft channelled shortwave energy lifts from the mid Mississippi Valley across the Ohio Valley and into the northeastern States...with one or more attendant weak surface waves along rippling northeastward along the aforementioned frontal boundary. Given all this...feel it prudent to at least insert some chance PoPs for much of the area for the Tuesday-Wednesday time frame...and can easily foresee these being raised even further with subsequent packages should current model trends continue. As we move into the last 24 hours of this period...there is loose agreement between the GFS/ECMWF on the main frontal boundary getting shunted further southeastward again as broad upper-level troughing develops across the Great Lakes and northeastern states...though some disagreement exists with respect to whether a trailing secondary cold front passes through our region. Based on this...have elected to trend the forecast a bit drier toward the end of the period...though have still held on to some slight chance/low-end chance PoPs to account for the possible secondary frontal passage. With respect to temperatures...these will likely average out a little above normal through the period...with highs generally in the lower to mid 80s each day and nighttime lows ranging through the 60s each night. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Showers and thunderstorms with locally heavy rainfall will continue across the western Southern Tier through early this evening before diminishing in coverage. Localized IFR vsbys are possible at JHW with any of the stronger storms through early evening. Otherwise, mainly VFR conditions are expected at at BUF/IAG/ROC/ART as shower and thunderstorm activity will be limited to the Southern Tier. Another area of scattered showers and thunderstorms will move into western NY early Friday morning with moisture and humidity increasing even more. MVFR cigs will likely develop across western NY in the morning with this increasing moisture, and IFR cigs will likely develop over the higher terrain of the western Southern Tier, including KJHW. Outlook... Friday...Mainly VFR with chance of showers and thunderstorms. Saturday and Sunday...VFR/MVFR with scattered to potentially more numerous showers and thunderstorms. Monday...Mainly VFR with chance of showers. Tuesday... VFR. && .MARINE... Lake breeze dominated winds will continue today and tonight with relatively minimal waves. Southwesterly winds will increase Friday, especially on Lake Erie, with winds near 15 to 20 knots and waves pushing to 2 to 4 feet. While the forecast remains below small craft advisory conditions at this point, it will become quite choppy on eastern Lake Erie Friday. Scattered showers and thunderstorms are possible Friday and mariners should watch for higher winds and waves near any storms that develop. The greatest thunderstorm threat over the area waters Friday will be over the Saint Lawrence river by later Friday afternoon. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH NEAR TERM...CHURCH SHORT TERM...HITCHCOCK LONG TERM...JJR AVIATION...CHURCH MARINE...CHURCH
Hazardous weather outlook, Aug 11, 2:48 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 248 PM EDT THU AUG 11 2016 NYZ007-008-010-012-085-121900- JEFFERSON-LEWIS-NORTHERN ERIE-WYOMING-SOUTHERN ERIE- 248 PM EDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS FROM LATE FRIDAY NIGHT THROUGH SATURDAY AND SATURDAY NIGHT. THIS RAINFALL WILL INITIALLY BE BENEFICIAL TO THE SEVERE DROUGHT. HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>006-011-013-014-121900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-GENESEE- LIVINGSTON-ONTARIO- 248 PM EDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COMBINATION OF HEAT AND HUMIDITY WILL PUSH THE HEAT INDEX INTO THE MID TO UPPER 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS FROM LATE FRIDAY NIGHT THROUGH SATURDAY AND SATURDAY NIGHT. THIS RAINFALL WILL INITIALLY BE BENEFICIAL TO THE SEVERE DROUGHT. HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ019>021-121900- CHAUTAUQUA-CATTARAUGUS-ALLEGANY- 248 PM EDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS FROM LATE FRIDAY NIGHT THROUGH SATURDAY AND SATURDAY NIGHT. THIS RAINFALL WILL INITIALLY BE BENEFICIAL TO THE SEVERE DROUGHT. HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE. SHOWERS AND SCATTERED THUNDERSTORMS WILL PERSIST ON SUNDAY WITH THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 248 PM EDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
In the hours before
Special weather statement, Aug 11, 2:50 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 250 PM EDT THU AUG 11 2016 NYZ019-020-111945- CATTARAUGUS-CHAUTAUQUA- 250 PM EDT THU AUG 11 2016 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CATTARAUGUS AND SOUTHERN CHAUTAUQUA COUNTIES... AT 249 PM EDT...AN AREA OF STRONG THUNDERSTORMS WERE LOCATED OVER FREWSBURG...OR NEAR JAMESTOWN...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... JAMESTOWN...SALAMANCA...ALLEGANY STATE PARK...LAKEWOOD...FALCONER... CLYMER...JAMESTOWN WEST...FREWSBURG...BUSTI AND RANDOLPH. THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 11 AND 20. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4209 7976 4222 7876 4200 7869 4200 7976 TIME...MOT...LOC 1849Z 250DEG 14KT 4207 7913 HITCHCOCK
Special weather statement, Aug 11, 5:37 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 537 PM EDT THU AUG 11 2016 NYZ021-112230- ALLEGANY- 537 PM EDT THU AUG 11 2016 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALLEGANY COUNTY... AT 533 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES EAST OF SHINGLEHOUSE...OR 13 MILES SOUTH OF WELLSVILLE...MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL MOVE INTO SOUTHERN ALLEGANY COUNTY, MOVING THROUGH AREAS NEAR AND SOUTH OF WELLSVILLE. THESE STORMS CONTAIN VERY HEAVY RAIN, AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WELLSVILLE...WHITESVILLE...BOLIVAR...ANDOVER...ALMA...RICHBURG... STANNARDS...KNIGHT CREEK...LITTLE GENESEE AND PAYNESVILLE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4207 7823 4222 7774 4200 7775 4200 7821 TIME...MOT...LOC 2133Z 244DEG 22KT 4194 7804 APFFEL
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:50 PM EDT | Special Weather Statement | BUF | Chautauqua | 55 min |
| Aug 11, 3:55 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua | 4 hr |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.